Massachusetts, 2007

Winter Weather in Massachusetts, December 9 to 10, 2007

December 9 to 10, 2007 · NWS ALY · 2 events in 2 counties and zones

A low pressure system developed along a nearly stationary boundary over the Ohio Valley on Sunday, December 9th, and moved east northeast to a position just south of Long Island by Monday morning on December 10th. This system spread a swath of snow, sleet and freezing rain across the region from late Sunday afternoon into Monday morning.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A low pressure system developed along a nearly stationary boundary over the Ohio Valley on Sunday, December 9th, and moved east northeast to a position just south of Long Island by Monday morning on December 10th.

This system spread a swath of snow, sleet and freezing rain across the region from late Sunday afternoon into Monday morning.

Snow and sleet accumulations generally ranged from an inch or less. However, ice accretion of one tenth of an inch, to one third of an inch occurred. This wintry mix led to hazardous driving conditions for the Monday morning commute, and also led to numerous delayed openings, or closings of schools and businesses on Monday.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Dec 9, 4:12 PM EST, 1 hour 48 minutes earlier.

Area forecast discussion, Dec 9, 4:12 PM EST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE ALBANY NY
412 PM EST SUN DEC 9 2007

.SYNOPSIS...
A WAVE OF LOW PRESSURE...RIDING ALONG A STATIONARY FRONT WELL TO
OUR SOUTH...WILL BRING A ROUND OF WINTRY PRECIPITATION ACROSS OUR
REGION TONIGHT. AFTER A BREAK IN THE ACTION...ANOTHER WAVE RIDING
ALONG THIS FRONT WILL THREATEN US WITH MORE WINTRY PRECIPITATION
LATE TUESDAY INTO TUESDAY NIGHT. YET ANOTHER SYSTEM WILL BRING A
MIX OF PRECIPITATION WEDNESDAY NIGHT AND THURSDAY.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
EVOLUTION OF SYSTEM GENERALLY CONSISTENT WITH CURRENT
FORECAST..EXCEPT HIGHER AMOUNTS OF PRECIPITATION LOOK TO BE JUST A
LITTLE BIT FURTHER SOUTH. BUFKIT...PLUMES AND OTHER
GUIDANCE/ENSEMBLES VERY CONSISTENT FOR TONIGHT...AND AGAIN FOR THE
TUESDAY NIGHT SYSTEM. IMPRESSIVE BOUNDARY LAYER THERMAL GRADIENT
EXTENDING FROM THE NORTHEASTERN U.S. ALL THE WAY DOWN TO TX
DEFINITELY PROVIDING A CHALLENGE AS FAR AS DETERMINING
PRECIPITATION TYPES AND AMOUNTS AS THE SYSTEM TONIGHT QUICKLY
TRACKS ALONG THE THERMAL GRADIENT...AND A QUICK SHOT OF WARM
ADVECTION NUDGES THE GRADIENT NORTHWARD...ENHANCING FRONTOGENESIS
AND PROVIDING OUR REGION WITH THE MIXED PRECIPITATION TONIGHT.

CURRENT SURFACE TEMPERATURES ARE AROUND OR JUST ABOVE FREEZING
FROM THE MOHAWK VALLEY AND BERKSHIRES ON SOUTH...BUT DEW POINTS
ACROSS THE REGION ARE IN THE TEENS AND LOWER 20S. ONCE
PRECIPITATION BEGINS...TEMPERATURES SHOULD FALL A FEW DEGREES
TOWARD WET BULB TEMPERATURES.  MIXED PRECIPITATION ALREADY
OCCURRING IN WESTERN NY AND THE OH VALLEY. MANY AREAS STILL STAND
TO SEE ACCUMULATING SLEET AND FREEZING RAIN OVERNIGHT...UP TO
ABOUT A THIRD OF AN INCH...POSSIBLY APPROACHING A HALF INCH OF ICE
IN ISOLATED SPOTS IN THE CATSKILLS...TACONICS AND BERKSHIRES.
RIVER VALLEYS WILL SEE A TENTH TO A THIRD OF AN INCH OF ICE. LAKE
GEORGE...SARATOGA REGIONS...ADIRONDACKS AND SOUTHERN VT COULD SEE
UP TO 3 OF SNOW BEFORE THE MIX...AND MINIMAL ACCUMULATIONS OF
ICE IF ANY.  WINTER WEATHER ADVISORIES WILL CONTINUE.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
THE PRECIPITATION SHOULD END QUICKLY AROUND OR JUST BEFORE SUNRISE
IN WESTERN AREAS...AND END ELSEWHERE SHORTLY AFTER SUNRISE. SOME
FREEZING DRIZZLE IS POSSIBLE AROUND SUNRISE IN MANY PLACES...BUT
AS BOUNDARY LAYER TEMPERATURES FALL...ASSOCIATED WITH THE QUICK
LITTLE SHOT OF COLD ADVECTION BEHIND THE SYSTEM...WINDS WILL SHIFT
TO WEST AND NORTHWEST AND SNOW SHOWERS MAY OCCUR...ESPECIALLY
IN NORTHWESTERN AREAS. SOME PARTIAL CLEARING IS POSSIBLE THROUGH
MONDAY AFTERNOON...WHICH WILL HELP TEMPERATURES TO RISE ABOVE
FREEZING IN MANY AREAS.

WEAK HIGH PRESSURE BUILDS IN MONDAY NIGHT...BUT THE NEXT FAST-
MOVING SYSTEM WILL BEGIN TO APPROACH LATE MONDAY NIGHT...SO A MIX
OF CLOUDS AT THE BEST...AND REMAINING CLOUDY TO MOSTLY CLOUDY IN
SOME AREAS...SO NOT AS MUCH COOLING AS COULD BE.
STILL...TEMPERATURES IN THE TEENS AND 20S.

THE NEXT SYSTEM TRACKS ALONG THE LOW LEVEL BOUNDARY AND THERMAL
GRADIENT LATER TUESDAY AND TUESDAY NIGHT...AND LOOKS TO BE A
LITTLE STRONGER THAN THE ONE TONIGHT...ESPECIALLY LOOKING AT THE
LOW-LEVEL JET STRENGTH. STILL...WITH THE QUICK EASTERLY
MOVEMENT...PRECIPITATION LIKELY TO BE AT SIMILAR LEVELS TO THE
EVENT TONIGHT...EXCEPT A LITTLE FURTHER NORTH. HIGHS
TUESDAY...WITH INCREASING CLOUD COVER AND PRECIPITATION SPREADING
ACROSS THE REGION TUESDAY AFTERNOON...WILL BE IN THE 20S AND
30S...MAYBE PUSHING 40 IN SOUTHERN AREAS.

TUESDAY NIGHT LOOKS LIKE THE NEXT ROUND OF MIXED
PRECIPITATION...AGAIN...SIMILAR LIQUID EQUIVALENT AMOUNTS TO
TONIGHT...BUT PRECIPITATION-TYPE TRANSITION ZONES LOOK TO BE
DISPLACED A LITTLE MORE NORTH. LOWS IN THE 20S TO LOWER 30S...SOME
LOWS IN MID 30S POSSIBLE WITH JUST A COLD RAIN IN SOUTHERN AREAS.

PRECIPITATION ENDS QUICKLY LATE WEDNESDAY NIGHT AND EARLY THURSDAY
MORNING...THEN PARTIAL CLEARING AND WARMING ABOVE FREEZING DURING
THE DAY WEDNESDAY. TEMPERATURES MAY STRUGGLE TO APPROACH FREEZING
NORTH OF THE MOHAWK VALLEY AND SOUTHERN VT AS POTENTIALLY DEEPER
COLD ADVECTION BEHIND THIS SYSTEM. LAKE EFFECT SNOW SHOWERS ONCE
AGAIN POSSIBLE IN NORTHWESTERN AREAS.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
AFTER DEALING WITH TWO SURFACE WAVES IN THE SHORT TERM PERIOD...HAVE
YET ANOTHER BIG WAVE TO DEAL WITH IN THE LONG TERM PERIOD.

THIS WAVE WILL MOVE THROUGH LATE WEDNESDAY NIGHT AND THURSDAY AND
IT HAS A PARTICULARLY NASTY PATH...UP THE OHIO VALLEY TO THE FINGER
LAKES AREA...THEN ON THURSDAY AFTERNOON IT REALLY JUMPS TO NEW
ENGLAND AND THE GFS SHOOTS IT RAPIDLY OUT TO SEA LATE THURSDAY
NIGHT. AHEAD OF THE STORM...THERE IS A LOW LEVEL JET RIGHT OUT
OF THE GULF OF MEXICO JUST EAST OF THE APPALACHIAN SPINE...TO
FEED IN PLENTY OF WARMTH AND MOISTURE. THE MODEL DOESN/T WRING
AS MUCH MOISTURE OUT IN OUR AREA AS IT DOES FARTHER WEST...BUT
TOTALS OF NEARLY 1.5 INCHES IN WHAT IS LIKELY TO BE A REAL MESS
OF SNOW...SLEET...ICE...AND RAIN. IT LOOKS LIKE ANOTHER POTENTIAL
HEAVY SNOWFALL EVENT NORTH... SLEET IN THE MIDDLE...AND RAIN/ICE
FARTHER SOUTH.  ONCE THIS SYSTEM MOVES OUT A SECOND SYSTEM RACES
ACROSS SOUTHERN CANADA WHILE WHILE A FRONTAL BOUNDARY STALLS OVER
THE SOUTHERN STATES.  AS FOR US...HIGH PRESSURE WEDGES INTO THE
REGION FROM THE SOUTHWEST WITH A FLOW OF COLD AIR OUT OF CANADA
AROUND THE EAST OF THE HIGH OVER THE NORTHERN PLAINS AND AROUND
THE WEST AND SOUTH OF THE LOW IN EASTERN CANADA...WITH A PATH
OVER AT LEAST ONE...IF NOT MORE...OF THE GREAT LAKES TO GIVE IT
MOISTURE AND INSTABILITY. HAVE PRETTY MUCH GONE WITH MOS GUIDANCE
FOR THIS PERIOD...WITH EXTENDED PERIOD OF CHANCE OF SNOW SHOWERS
AFTER THE MAIN SYSTEM PASSES. ENOUGH UNCERTAINTY TO KEEP CHANCE
POPS SATURDAY...BUT HAVE DECIDED TO GO WITH NO POPS OR MENTION
OF PRECIP FOR SUNDAY...AS GFS HAS HIGH PRESSURE BUILDING INTO
THE REGION FROM THE WEST.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
VFR CONDITIONS OVER MOST OF THE AREA ATTM...WITH SOME MVFR CEILINGS
OVER THE HIGHER TERRAIN OF THE ADIRONDACKS AND CATSKILLS AND IN THE
UPPER MOHAWK VALLEY. CONDITIONS ARE FORECAST TO DETERIORATE OVER THE
NEXT 4 TO 8 HOURS WITH WIDESPREAD MVFR CEILINGS IN THE
HUDSON/MOHAWK/HOUSATONIC RIVER VALLEYS BETWEEN 2000 AND 2200 GMT AND
VISIBILITIES LOWERING TO MVFR IN SNOW AND SLEET. WIDESPREAD IFR
CEILINGS MAY BE EXPECTED OVER THE HIGHER TERRAIN. BETWEEN 0200 AND
0400 GMT EXPECTE WIDESPREAD IFR CEILINGS AND VISIBILITIES IN SNOW
NORTH AND SLEET SOUTH...WITH FREEZING RAIN LATER THIS EVENING. WINDS
WILL GENERALLY BE LIGHT FROM THE SOUTH AND EAST THIS AFTERNOON AND
EVENING AND LIGHT FROM THE EAST TONIGHT...THEN SWING AROUND TO THE
WEST MONDAY.

OUTLOOK...
MON...MVFR/IFR WITH MIXED PRECIP.
TUE/WED/THU...MVFR...WINTRY MIX POSSIBLE EACH DAY.
FRI...VFR.

&&

.HYDROLOGY...
THE LATEST TRENDS ARE SUGGESTING THINGS WILL BE COLD ENOUGH TONIGHT
INTO MONDAY FOR NO RESPONSE ON RIVERS FROM THE ALBANY AREA NORTH AND
WEST...AND ONLY SLIGHT RESPONSES ON RIVERS IN THE MID HUDSON REGION
OF NY AND WESTERN NEW ENGLAND...SUCH AS THE
RONDOUT...WAPPINGER...TENMILE AND THE STILL RIVER IN CT. FARTHER
NORTH IT WILL BE COLD ENOUGH AND ENOUGH SNOW WILL FALL TO PRETTY
MUCH HOLD THE PRECIP IN FROZEN FORM ON THE GROUND. THE STORM ON
THURSDAY MAY BE ANOTHER STORY AND IT WILL DEPEND ON HOW MUCH OF THE
MOISTURE FALLS AS RAIN...HOW MUCH SNOW COMES FIRST...AND HOW WARM IT
GETS AND HOW LONG IT STAYS WARM. THE FARTHER SOUTH AND EAST...THE
MORE LIKELY THERE WILL BE SOME RUNOFF INTO THE STREAMS AND RIVERS.
THIS IS DEFINITELY THE KIND OF STORM TO KEEP A CLOSE EYE ON.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...WINTER WEATHER ADVISORY UNTIL 12 PM EST MONDAY FOR CTZ001-013.
NY...WINTER WEATHER ADVISORY UNTIL 12 PM EST MONDAY FOR NYZ038>041-
     047>054-058>061-063>066-082>084.
MA...WINTER WEATHER ADVISORY UNTIL 12 PM EST MONDAY FOR MAZ001-025.
VT...WINTER WEATHER ADVISORY UNTIL 12 PM EST MONDAY FOR VTZ013>015.

&&

SYNOPSIS...NAS
NEAR TERM...NAS
SHORT TERM...NAS
LONG TERM...RCK
AVIATION...RCK
HYDROLOGY...RCK
Hazardous weather outlook, Dec 9, 4:11 PM EST, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
411 PM EST SUN DEC 9 2007

CTZ001-013-MAZ001-025-NYZ038>041-047>054-058>061-063>066-082>084-
VTZ013>015-102115-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-SOUTHERN HERKIMER-SOUTHERN FULTON-MONTGOMERY-
NORTHERN SARATOGA-SCHOHARIE-WESTERN SCHENECTADY-EASTERN SCHENECTADY-
SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-WESTERN RENSSELAER-
EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-
EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-
EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
411 PM EST SUN DEC 9 2007

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 12 PM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

A STORM SYSTEM COULD BRING A ROUND OF SNOW OR MIXED PRECIPITATION
INTO THE REGION LATE TUESDAY AND TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PLEASE REPORT ANY
ICE ACCRETIONS OR SNOW/SLEET ACCUMULATIONS OF 2 INCHES OR GREATER
TO YOUR NATIONAL WEATHER SERVICE VIA NYSPIN...TELEPHONE OR
INTERNET.

NYZ032-033-042-043-102115-
NORTHERN HERKIMER-HAMILTON-NORTHERN WARREN-NORTHERN WASHINGTON-
411 PM EST SUN DEC 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL NEW YORK.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A STORM SYSTEM COULD BRING A ROUND OF SNOW OR MIXED PRECIPITATION
INTO THE REGION LATE TUESDAY AND TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Northern Berkshire

When
December 9, 6:00 PM EST to December 10, 12:00 PM EST
Where
Northern Berkshire forecast zone
Reported by
Broadcast Media
Coordinates
42.371, -73.206 (the zone’s center; the record gives no point)

A low pressure system traveled east northeast, from the Ohio Valley on Sunday, to a position just south of Long Island by Monday morning.|This spread a swath of snow, sleet and freezing rain across the Berkshires from Sunday evening, into midday Monday.

Snow and sleet accumulations generally ranged from an inch or less. However, ice accretion of one tenth of an inch, to one third of an inch occurred. This wintry mix led to hazardous driving conditions for the Monday morning commute, and also led to numerous delayed openings, or closings of schools and businesses on Monday.

Winter Weather, Southern Berkshire

When
December 9, 6:00 PM EST to December 10, 12:00 PM EST
Where
Southern Berkshire forecast zone
Reported by
Broadcast Media
Coordinates
42.371, -73.206 (the zone’s center; the record gives no point)

A low pressure system traveled east northeast, from the Ohio Valley on Sunday, to a position just south of Long Island by Monday morning.|This spread a swath of snow, sleet and freezing rain across the Berkshires from Sunday evening, into midday Monday.

Snow and sleet accumulations generally ranged from an inch or less. However, ice accretion of one tenth of an inch, to one third of an inch occurred. This wintry mix led to hazardous driving conditions for the Monday morning commute, and also led to numerous delayed openings, or closings of schools and businesses on Monday.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2007Every state in 2007This day in weather historyWarnings in Massachusetts, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 63535, 63536.